A 23 year old Caucasian man was admitted to the hospital with a five day history of progressively worsening parasthesias and numbness of the feet which spread to his legs, arms and hands. The patient admitted to nitrous oxide (whippets) abuse over the previous 6 months. PMH included migraines, anxiety, bipolar disorder and heroin abuse. There was no history of alcohol abuse, vegetarianism or pancreatic/ small bowel/ gastric disease.
On physical exam neurological abnormalities included: proximal weakness in the lower limbs, diffuse hyporeflexia, bilateral impairment of vibration and positional sense at the toes, a wide‐based stance and truncal ataxia. Labs: Vitamin B12 303 pg/mL (normal 211‐911), folate 12.9 ng/mL (normal 4.1‐22.0), homocysteine 83.7 µmol/L (normal 5‐15), methylmalonic acid 6144 nmol/L (normal 87‐318) and Hgb 11.4 g/dL (normal 13.5‐17.5) with an MCV of 104.8 fL (normal 80‐100). MRI of the c‐spine showed T2 signal hyperintensity within the bilateral posterior columns, extending from the cervicomedullary junction to mid C5.
The patient began treatment with Vitamin B12 1000 mcg IM daily. After one week of treatment, Vitamin B12 was changed to weekly dosing. Prophylactic sq heparin 5000 units three times daily was also started on the day of admission. Five days after admission pt developed fevers, shortness of breath and pleuritic chest pain. CT angiogram showed bilateral pulmonary emboli. No DVT’s noted on US. Pt was started on Lovenox 1 mg/kg q12 hours with a bridge to warfarin. At time of discharge two weeks after admission, his neurological deficits were resolving.
Nitrous oxide (N20), because of its euphoric effects, is often a drug of abuse‐ especially among young adults. Nitrous oxide is generally administered as ‘whippets’, small canisters that contain a pressurized form of the gas (similar to whipped cream aerosol containers). One of N20’s harmful effects is its ability to cause Vitamin B12 (cobalamin) deficiency by oxidizing Cob (I) alamin to Cob (III) alamin. B12 deficiency can lead to ineffective erythropoiesis (and ultimately megaloblastic anemia) as well as demyelination of the brain and spinal cord. A consequence of Vitamin B12 deficiency is elevated homocysteine levels. Hyperhomocysteinemia causes an increased risk for thrombosis and atherogenesis. This risk likely explains why the patient, despite thrombo‐embolic prophylaxis, developed bilateral pulmonary emboli.
Nitrous oxide use leads to Vitamin B12 deficiency which begets hyperhomocysteinemia, a risk factor for thrombi. Due to the high prevalence of nitrous oxide abuse in young adults, it is important to screen for B12 deficiency in any individual presenting with unexplained neurologic abnormalities or thrombosis in this age group. To the best of our knowledge, there have been no other case reports of symptomatic pulmonary emboli in the context of Vitamin B12 deficiency secondary to nitrous oxide abuse.
To cite this abstract:Warner E, Shwe Y, Amoruso L, Grabscheid E. Nitrous Oxide Abuse Leading to Hyperhomocysteinemia and Pulmonary Emboli. Abstract published at Hospital Medicine 2014, March 24-27, Las Vegas, Nev. Abstract 672. Journal of Hospital Medicine. 2014; 9 (suppl 2). https://www.shmabstracts.com/abstract/nitrous-oxide-abuse-leading-to-hyperhomocysteinemia-and-pulmonary-emboli/. Accessed September 19, 2019.